“One little considered fact is that prolonged clomid usage has been demonstrated to have negative impacts on the eyesight of it’s users, which did not cease when usage was discontinued.”
Excsqueeze me, pass the baking powder, so has Nolvadex. Look what I found on medline and there were many more than these.
Breast Cancer Res Treat. 2000 Mar;60(2):167-72.
Eye problems in breast cancer patients treated with tamoxifen.
Paganini-Hill A, Clark LJ.
Department of Preventive Medicine, Keck School of Medicine of the University of Southern California, Los Angeles, USA. email@example.com
BACKGROUND: Tamoxifen is an oral anti-estrogen used in the treatment of breast cancer and recently approved to reduce the incidence of breast cancer in high risk women. As a large clinical trial of tamoxifen has reported an increased risk of cataract, we conducted a study of women with breast cancer to evaluate the association of tamoxifen with cataracts and other eye problems. METHODS: We attempted to recruit previously interviewed patients who were cases in a population-based case-control study of 2653 women with primary breast cancer diagnosed between 1987 and 1996 at ages 55-72 years in Los Angeles County, California, USA. In November 1997, each case was mailed a questionnaire to ascertain self-reported incidence of eye diseases and Amsler grid test scores. Information from 1297 women aged 57-75 years of age was analyzed. Women reporting treatment with tamoxifen were categorized as standard-term users (4-5 years), short-term users (<4 years), or long-term users (6+ years) and compared to non-users. All p-values, relative risks, and confidence intervals for differences in eye problems and grid test results are adjusted for age and stage of disease at diagnosis. FINDINGS: Standard-term and long-term users of tamoxifen more frequently reported developing cataracts than non-users (18.2%, 21.4% vs. 14.8%). The relative risk was 1.40 (95% confidence interval 0.94-2.10) for standard-term users and 1.70 (1.11-2.59) for long-term users. Tamoxifen use was unrelated to frequency of glaucoma or macular degeneration or to Amsler grid test results. INTERPRETATION: Our study suggests that five or more years of tamoxifen use increases risk of cataracts. Healthy women considering tamoxifen use to reduce risk of breast cancer should be advised of the possibility of cataract development. Women choosing such therapy should be diligent about receiving regular ocular exams.
PMID: 10845279 [PubMed - indexed for MEDLINE]
Eye. 1999 Dec;13 ( Pt 6):729-33.
Ocular toxicity in low-dose tamoxifen: a prospective study.
Noureddin BN, Seoud M, Bashshur Z, Salem Z, Shamseddin A, Khalil A.
Department of Ophthalmology, American University of Beirut, Lebanon. firstname.lastname@example.org
PURPOSE: To look at the incidence, symptomatology, course and reversibility of low-dose tamoxifen ocular toxicity. METHODS: Sixty-five women with breast cancer, on tamoxifen oral therapy (20 mg/day), and a totally normal eye examination, were prospectively followed up. A full ophthalmic evaluation was done every 6 months, for a median of 30 months (range 4-79 months). Any sign of toxicity in the cornea, lens, retina or optic nerve was looked for, whether associated with a change in visual acuity or not. RESULTS: Ocular toxicity was documented in 8 patients, giving an incidence of 12%. Seven patients had keratopathy in the form of subepithelial deposits, whorls and linear opacities. Three of these patients had a concurrent symptomatic bilateral pigmentary retinopathy that warranted discontinuation of therapy. One patient developed bilateral optic neuritis that left her with optic nerve pallor and a decrease in vision. The patients who had the toxicity had a significantly higher tamoxifen cumulative dose (p = 0.03), and were longer on treatment (p = 0.04), than the non-affected ones. The keratopathy changes were reversible upon discontinuation of the drug. CONCLUSION: Prompt reporting of symptoms and yearly ophthalmic examinations are mandatory in patients on tamoxifen to detect toxic effects while these are still reversible.
PMID: 10707134 [PubMed - indexed for MEDLINE]
Cancer Detect Prev. 1997;21(6):522-31.
Tamoxifen and ocular toxicity.
Ah-Song R, Sasco AJ.
Program of Epidemiology for Cancer Prevention, International Agency for Research on Cancer, Lyon, France.
Tamoxifen, widely used in the management of breast cancer, has been associated with a reduction of mortality and recurrence as well as occurrence of controlateral tumors. It is generally well tolerated, apart from certain well-documented adverse effects concerning mainly the reproductive organs, the most worrying being its carcinogenicity for the endometrium. Ocular toxicity has also been reported as one possible complication of the drug, with lesions described in the retina, the cornea, or the optic nerve, especially in women treated with high daily or cumulated doses of tamoxifen, although some cases have also been reported with standard doses. The incidence of such ocular complications is rather low considering the large number of patients receiving tamoxifen. The possible reversibility of these lesions, if discovered in time, emphasizes the need for clinicians to be aware of these ocular reactions and raises the question of periodic ophthalmological screening examinations among patients receiving tamoxifen.
Cancer. 1992 Jun 15;69(12):2961-4.
Clear evidence that long-term, low-dose tamoxifen treatment can induce ocular toxicity. A prospective study of 63 patients.
Pavlidis NA, Petris C, Briassoulis E, Klouvas G, Psilas C, Rempapis J, Petroutsos G.
Department of Medicine, Medical School, University of Ioannina, Greece.
The current study has prospectively investigated the incidence and course of ocular toxicity after low-dose tamoxifen treatment. Sixty-three patients with cancer who could be examined were analyzed. Tamoxifen was administered on a 20-mg daily dose. Median duration of treatment was 25 months. Median total tamoxifen dose was 14.4 gr. Four patients had retinopathy and/or keratopathy 10, 27, 31, and 35 months, respectively, after tamoxifen initiation (an incidence of 6.3%). Ophthalmologic findings consisted of decreased visual acuity, bilateral macular edema, yellow-white dots in the paramacular and fovea areas in all patients as well as corneal opacities in one patient. After tamoxifen withdrawal almost all ocular abnormalities were found to be reversible, except for the retinal opacities. This is the first prospective study in the literature indicating that even conventional low-dose tamoxifen treatment can induce ocular toxicity. In addition, the authors review and discuss the literature of the last decades.